Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Shreveport, LA

April 11, 1997Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 11, 1997, 4:22 PM CDT for Natchitoches Parish, Louisiana. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1997, 4:22 PM CDT (21:22 UTC)
Expired
Apr 11, 1997, 5:15 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:36 PM CDTThunderstorm Wind 60Provencal, LATrees and powerlines down leading to numerous power outages across the town.
Apr 11, 5:10 PM CDTThunderstorm Wind 90Natchez, LANumerous reports of trees and powerlines down across the region. About 20 structures were damaged including a mobile home which was overturned. A few mobile homes and a frame home were shoved off their foundations.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 112122
SVRSHV
LAC069-112215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT FRI APR 11 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NATCHITOCHES PARISH
 
AT 419 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 12
MILES WEST SOUTHWEST OF NATCHITOCHES LOUISIANA MOVING EAST AT 25 MPH.
THIS THUNDERSTORM MAY CONTAIN HAIL UP TO 1 INCH IN DIAMETER AND STRONG
DAMAGING WIND. HAGEWOOD AND NATCHITOCHES ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 11, 3:45 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST FRI APR 11 1997

MODELS TODAY SIMILAR IN HANDLING OF CURRENT SITUATION. HWVR...ALL THREE
MODELS ARE ABOUT 6 HRS TOO SLOW WITH SFC FNT. AT 11/18Z FNT WAS ALONG A
FSM TO TXK TO SHV TO CLL LINE AND MOVG TO THE E AND SE. A LOW HAS DVLPD
IN NW AR/SW MO WHICH WILL SLOW FORWARD PROGRESSION IN THAT AREA BUT
GUD PUSH OF COLD AIR BEHIND THE FNT ACRS TX SHUD KEEP IT MOVG...IF
JUST A LITTLE SLOWER...ACRS THE CWA. CONVECTION ACRS MOST OF THE
CWA HAS BEEN LIMITED BY MCS THAT DVLPD IN THE NWRN GULF LAST NIGHT.

THRU THE NIGHT MODELS FCST ANOTHER S/WV TO MOV ACRS THE CWA FROM SW TO
NE AS UPR LVL FLOW RMNS WSW. THERE SHUD BE SUFFICIENT MSTR RMNG ACRS
THE AREA TO WARRANT A MENTION OF A CHC FOR SHWRS OR LIGHT RAIN THRU
AT LEAST MIDNIGHT. CLDS BEHIND THE FNT EXTEND ALL THE WAY INTO KS AND
NE AND SEE NO REASON TO BLV AIRMASS WILL DRY RAPIDLY ENUF TO FCST
DSCREING CLDS ON SAT. SO FEEL THAT MOSTLY CLDY IS THE WAY TO GO ALL
DAY WITH SOME DECREASE ON CLDS SAT NIGHT. HWVR...CONTD WSW FLOW ALOFT
SHUD KEEP MID/UPR LVL MSTR ACRS THE AREA SAT NIGHT AND NOT ALLOW
TEMPS TO DROP AS LOW AS AVN FCST. AVN HAS BEEN TOO LOW ON TEMPS
ALL THIS PAST WEEK. SO WILL LEAN TOWARD NGM TEMP GUIDANCE FOR THIS
FCST PERIOD. WILL ONLY MENTION POPS FIRST PERIOD THEN NONE THE REST
OF THE FCST.

SHV 48/56/39/60 3000  MLU 51/58/40/62 4100

18

In the hours before

Special weather statement, Apr 11, 12:21 PM CDT, 4 hours 1 minute before
ARZ070-071-LAZ001>004-010>012-017-TXZ126-138-150>153-165>167-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CDT FRI APR 11 1997

A LINE OF THUNDERSTORMS WAS INCREASING IN INTENSITY FROM NORTH OF
SHREVEPORT LOUISIANA TO CARTHAGE TEXAS TO JUST NORTH OF NACOGDOCHES
TEXAS. THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE EAST INTO
DEEP EAST TEXAS AND NORTHWEST LOUISIANA DURING THE EARLY AFTERNOON.

IF THE THUNDERSTORMS DO BECOME SEVERE...THE MAIN THREAT WILL BE FROM
LARGE HAIL AND/OR DAMAGING WINDS. BRIEF HEAVY RAIN WILL ALSO OCCUR
BUT WIDESPREAD HEAVY RAIN TOTALS ARE NOT EXPECTED AT THIS TIME.

RESIDENTS OF DEEP EAST TEXAS AND NORTHWEST LOUISIANA SHOULD STAY
ABREAST OF THE LATEST WEATHER CONDITIONS CONCERNING THIS LINE OF
THUNDERSTORMS THROUGH MID AFTERNOON.

3
Special weather statement, Apr 11, 12:25 PM CDT, 3 hours 57 minutes before
ARZ070-071-LAZ001>004-010>012-017-TXZ126-138-150>153-165>167-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CDT FRI APR 11 1997

A LINE OF THUNDERSTORMS WAS INCREASING IN INTENSITY FROM NORTH OF
SHREVEPORT LOUISIANA TO CARTHAGE TEXAS TO JUST NORTH OF NACOGDOCHES
TEXAS. THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE EAST INTO
DEEP EAST TEXAS AND NORTHWEST LOUISIANA DURING THE EARLY AFTERNOON.

IF THE THUNDERSTORMS DO BECOME SEVERE...THE MAIN THREAT WILL BE FROM
LARGE HAIL AND/OR DAMAGING WINDS. BRIEF HEAVY RAIN WILL ALSO OCCUR
BUT WIDESPREAD HEAVY RAIN TOTALS ARE NOT EXPECTED AT THIS TIME.

RESIDENTS OF DEEP EAST TEXAS AND NORTHWEST LOUISIANA SHOULD STAY
ABREAST OF THE LATEST WEATHER CONDITIONS CONCERNING THIS LINE OF
THUNDERSTORMS THROUGH MID AFTERNOON.

3
Special weather statement, Apr 11, 2:05 PM CDT, 2 hours 17 minutes before
LAZ001>006-010>014-017>022-TXZ152-153-165>167-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 PM CDT FRI APR 11 1997

A BAND OF THUNDERSTORMS CONTINUED MOVING EAST AND SOUTHEAST THROUGH
DEEP EAST TEXAS AND NORTHWEST LOUISIANA. THE THUNDERSTORMS WERE
GENERALLY ALONG A LINE FROM NEAR MAGNOLIA ARKANSAS TO BOSSIER CITY
LOUISIANA TO LUFKIN TEXAS. THESE THUNDERSTORMS WERE CAPABLE OF
PRODUCING VERY HEAVY RAIN AND SMALL HAIL.

IN DEEP EAST TEXAS RAINFALL AMOUNTS OF UP TO 1 INCH IN AN HOUR MAY
OCCUR IN THE AREA ALONG AND EAST OF CENTER TO LUFKIN LINE. STRONG
THUNDERSTORMS WILL MOVE THROUGH THIS AREA THROUGH 400 PM.

3
Special weather statement, Apr 11, 2:08 PM CDT, 2 hours 14 minutes before
LAZ001>006-010>014-017>022-TXZ152-153-165>167-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 PM CDT FRI APR 11 1997

A BAND OF THUNDERSTORMS CONTINUED MOVING EAST AND SOUTHEAST THROUGH
DEEP EAST TEXAS AND NORTHWEST LOUISIANA. THE THUNDERSTORMS WERE
GENERALLY ALONG A LINE FROM NEAR MAGNOLIA ARKANSAS TO BOSSIER CITY
LOUISIANA TO LUFKIN TEXAS. THESE THUNDERSTORMS WERE CAPABLE OF
PRODUCING VERY HEAVY RAIN AND SMALL HAIL.

IN DEEP EAST TEXAS RAINFALL AMOUNTS OF UP TO 1 INCH IN AN HOUR MAY
OCCUR IN THE AREA ALONG AND EAST OF CENTER TO LUFKIN LINE. STRONG
THUNDERSTORMS WILL MOVE THROUGH THIS AREA THROUGH 400 PM.

3

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:49 PM CDTSevere Thunderstorm WarningSHVSabine41 min
Apr 11, 4:59 PM CDTSevere Thunderstorm WarningSHVGrant46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.